Facebook Pixel
EmpowHER Guest

side effects of high levels (900) of serotonin

By Anonymous April 19, 2016 - 2:25pm
Rate This

many skin irritations; tiredness; unsure balance; lack of desire to do things.

Add a Comment1 Comments


Hello Anonymous,

Welcome to EmpowHER. Thank you for seeking our help.

Are you experiencing these symptoms? Since you know the serotonin level, I am assuming you have met with your physician. What has your doctor said?

I will gladly provide you with general information. However, your physician's advice is best because he or she is aware of essential information about you- your gender, age and medical history.

Serotonin acts as a neurotransmitter, a type of chemical that helps relay signals from one area of the brain to another. Although serotonin is manufactured in the brain, where it performs its primary functions, some 90% of our serotonin supply is found in the digestive tract and in blood platelets.

As a neurotransmitter, serotonin helps to relay messages from one area of the brain to another. Because of the widespread distribution of its cells, it is believed to influence a variety of psychological and other body functions. Of the approximately 40 million brain cells, most are influenced either directly or indirectly by serotonin. This includes brain cells related to mood, sexual desire and function, appetite, sleep, memory and learning, temperature regulation, and some social behavior.

In terms of our body function, serotonin can also affect the functioning of our cardiovascular system, muscles, and various elements in the endocrine system.

Studies show that men do have slightly more serotonin than women, but the difference is thought to be negligible.

The normal range is 101 to 283 ng/mL.
Normal value ranges may vary slightly among different laboratories. Some labs use different measurements or test different samples.

High levels of serotonin can lead to excessive nerve cell activity, causing a potentially deadly collection of symptoms known as serotonin syndrome.

Serotonin syndrome can occur if you are taking medications, particularly antidepressants, that affect the body's level of serotonin. The greatest risk of serotonin syndrome occurs if you are taking two or more drugs and/or supplements together that influence serotonin. The condition is more likely to occur when you first start a medicine or increase the dose.

Some illegal drugs, such as LSD and cocaine, and dietary supplements, including St. John's wort and ginseng, can also lead to serotonin syndrome when combined with antidepressants that affect serotonin.

Anonymous, the signs of serotonin syndrome do not match what you are experiencing. Please talk with your physician.


April 21, 2016 - 8:20am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Nervous System

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!